Open Access
Translator Disclaimer
March, 1983 A Minimax Criterion for Choosing Weight Functions for $L$-Estimates of Location
David M. Mason
Ann. Statist. 11(1): 317-325 (March, 1983). DOI: 10.1214/aos/1176346082

Abstract

Let $X_1, \cdots, X_n$ be independent with common distribution $F$ symmetric about $\mu$. Let $T_n = n^{-1} \sum^n_{i = 1} J(i/(n + 1))X_{in}$ be an $L$-estimate of $\mu$ based on a weight function $J$ and the order statistics $X_{1n} \leq \cdots \leq X_{nn}$ of $X_1, \cdots, X_n$. Under very general regularity conditions $n^{1/2}T_n$ has asymptotic variance $\sigma^2(J, F)$. A weight function $J_0$ is found that minimizes the maximum of $\sigma^2(J, F)/s^2(F)$, whenever $s(F)$ is a measure of scale of a general type, as $F$ ranges over a subclass of the symmetric distributions determined by $s(F)$ and $J$ ranges over a class of weight functions also determined by $s(F)$. The sample mean and the trimmed mean arise as the solutions for particular choices of scale measures.

Citation

Download Citation

David M. Mason. "A Minimax Criterion for Choosing Weight Functions for $L$-Estimates of Location." Ann. Statist. 11 (1) 317 - 325, March, 1983. https://doi.org/10.1214/aos/1176346082

Information

Published: March, 1983
First available in Project Euclid: 12 April 2007

zbMATH: 0509.62034
MathSciNet: MR684889
Digital Object Identifier: 10.1214/aos/1176346082

Subjects:
Primary: 62G35
Secondary: 62G05

Keywords: $L$-estimates for location , minimax , order statistics , ‎weight function

Rights: Copyright © 1983 Institute of Mathematical Statistics

JOURNAL ARTICLE
9 PAGES


SHARE
Vol.11 • No. 1 • March, 1983
Back to Top